Ice Storm, Preston
- When
- March 16, 7:00 AM EST to 2:00 PM EST
- Where
- Preston forecast zone
- Reported by
- TRAINED SPOTTER
Freezing rain and sleet began early in the morning of the 16th, and continued through the early afternoon.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Freezing rain and sleet began early in the morning of the 16th, and continued through the early afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Mar 16, 4:25 AM EST, 2 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 425 AM EST TUE MAR 16 2004 A LATE WINTER STORM IS SPREADING PRECIPITATION IN FROM THE WEST. FOR POINTS NORTH OF PITTSBURGH WE EXPECT ALL SNOW, BUT FOR POINTS SOUTH OF PITTSBURGH THERE WILL BE A MIXED BAG. WINTER STORM WARNINGS OR ADVISORIES COVER ALL OF THE CWA. SEE CODING BELOW OR WSWPBZ. CLOSED H8 LOW PASSING TO THE NW OF PIT IS OF CONCERN WRT HOW MUCH WARM AIR WILL BE PULLED NORTH INTO CWA. PCPN GOING TO LIQUID WILL GREATLY LESSEN SNOWFALL AMTS. WWE ORIENTATION OF AMTS VERY GOOD, BUT OVER THE SRN HALF OF CWA THERE IS ALOT OF UNCERTAINTY DUE TO PCPN TYPE AND DURATION. UPPER TROUGH REMAINS OVER FA INTO THURSDAY NIGHT SO EXPECT CHC SNOW SHOWERS FROM TIME TO TIME WITH BELOW NORMAL TEMPS. PITTSBURGH, PA 34 28 35 26 / 100 70 30 30 WHEELING, WV 34 27 36 26 / 100 70 30 30 MORGANTOWN, WV 36 25 36 27 / 100 70 30 30 ZANESVILLE, OH 36 28 37 26 / 100 20 30 30 NEW PHILADELPHIA, OH 33 26 35 26 / 100 60 30 30 FRANKLIN 31 24 32 23 / 100 80 30 30 DUBOIS 31 24 32 23 / 100 80 30 40 LATROBE 34 26 35 25 / 100 80 30 30 BUTLER 32 25 34 25 / 100 80 30 30 INDIANA 34 25 34 25 / 100 80 30 30 OAKLAND, MD 34 24 37 25 / 100 70 40 40 && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...WINTER STORM WARNING FOR TODAY FOR ZONE MDZ001. OH...WINTER STORM WARNING FOR TODAY FOR ZONES OHZ041. ...WINTER WEATHER ADVISORY FOR TODAY ZONES OHZ039-040-048>050-057>059. ...WINTER WEATHER ADVISORY FOR THIS MORNING OHZ068-069. PA...WINTER STORM WARNING FOR TODAY FOR ZONES PAZ007>009-013>016-020-022-023-030-032. WINTER WEATHER ADVISORY FOR TODAY FOR ZONES PAZ021-029-031. WV...WINTER STORM WARNING FOR TODAY FOR ZONES WVZ023-041. ...WINTER WEATHER ADVISORY TODAY FOR ZONE WVZ004. ...WINTER WEATHER ADVISORY THIS MORNING FOR ZONES WVZ012-021-022. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 523 AM EST TUE MAR 16 2004 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-161200- ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA- CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA- FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH- INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV- MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH- OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA- WESTMORELAND PA-WETZEL WV- 523 AM EST TUE MAR 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY WINTER STORM WARNINGS OR WINTER WEATHER ADVISORIES ARE IN EFFECT FOR THE ENTIRE FORECAST AREA. SEE BELOW FOR DETAILS... FOR...CLARION PA-FOREST PA-JEFFERSON PA-MERCER PA-VENANGO PA ...WINTER STORM WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING... SNOW TODAY WILL ACCUMULATE 6 TO 10 INCHES ALONG WITH SOME BLOWING SNOW AT TIMES. FOR...ARMSTRONG PA-BUTLER PA-INDIANA PA-LAWRENCE PA ...WINTER STORM WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING... SNOW TODAY WILL ACCUMULATE 6 TO 8 INCHES ALONG WITH SOME BLOWING SNOW AT TIMES. FOR...BEAVER PA-COLUMBIANA OH ...WINTER STORM WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING... SNOW TODAY WILL ACCUMULATE 5 TO 7 INCHES ALONG WITH SOME BLOWING SNOW AT TIMES. FOR...FAYETTE PA-WESTMORELAND PA ...WINTER STORM WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING... SNOW TODAY WILL ACCUMULATE 6 TO 8 INCHES ON THE RIDGES ALONG WITH SOME BLOWING SNOW. ELSEWHERE 3 TO 6 INCHES IS EXPECTED. SNOW MAY MIX WITH SLEET CAUSING SOME ICE ACCUMULATION. FOR...GARRETT MD-PRESTON WV-TUCKER WV ...WINTER STORM WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING... SNOW TODAY WILL ACCUMULATE 6 INCHES AT THE HIGHER ELEVATIONS ALONG WITH SOME BLOWING SNOW. ELSEWHERE 2 TO 4 INCHES IS EXPECTED. SNOW MAY MIX WITH SLEET AND FREEZING RAIN CAUSING SOME ICE ACCUMULATION. FOR...MARION WV-MONONGALIA WV-MONROE OH-NOBLE OH-WETZEL WV ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 AM EST THIS MORNING... SNOW TODAY MAY MIX WITH SLEET AND FREEZING RAIN BEFORE CHANGING TO RAIN. SNOW MAY ACCUMULATE 1 TO 3 INCHES ALONG WITH SOME ICE ACCUMULATIONS DURING THE MORNING. FOR...ALLEGHENY PA ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING... SNOW TODAY MAY MIX WITH SLEET. SNOW ACCUMULATION 4 TO 6 INCHES WITH THE HIGHER AMOUNTS EXPECTED IN THE NORTHERN SECTIONS OF THE COUNTY. FOR...BROOKE WV-CARROLL OH-HANCOCK WV-JEFFERSON OH-OHIO WV-WASHINGTON PA ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING... THE NATIONAL WEATHER SERVICE IN PITTSBURGH SAYS THAT A WINTER WEATHER ADVISORY IS IN EFFECT TODAY. SNOW TODAY MAY MIX WITH SLEET AND FREEZING RAIN. SNOW ACCUMULATION 3 TO 5 INCHES IS EXPECTED ALONG WITH SOME ICE ACCUMULATIONS. SOUTH OF INTERSTATE 70 SNOW MAY MIX WITH RAIN THIS AFTERNOON. FOR...COSHOCTON OH-HARRISON OH-TUSCARAWAS OH ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING... THE NATIONAL WEATHER SERVICE IN PITTSBURGH SAYS THAT A WINTER WEATHER ADVISORY IS IN EFFECT TODAY. SNOW TODAY MAY MIX WITH SLEET. SNOW ACCUMULATION 4 TO 6 INCHES. FOR...BELMONT OH-GREENE PA-GUERNSEY OH-MARSHALL WV-MUSKINGUM OH ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING... THE NATIONAL WEATHER SERVICE IN PITTSBURGH SAYS THAT A WINTER WEATHER ADVISORY IS IN EFFECT TODAY. SNOW TODAY MAY MIX WITH SLEET AND FREEZING RAIN THIS MORNING. SNOW MAY ACCUMULATE 2 TO 4 INCHES ALONG WITH SOME ICE ACCUMULATIONS. SNOW MAY MIX WITH RAIN THIS AFTERNOON. .DAYS TWO THROUGH SEVEN... SNOW WILL CONTINUE IN THE EVENING HOURS OF TUESDAY WITH AN ADDITIONAL 1 TO 2 INCHES OF SNOW POSSIBLE. .SPOTTER CALL TO ACTION STATEMENT... SPOTTERS PLEASE REPORT EVERY 2 INCHES OF NEW SNOW AND ANY FREEZING PRECIPITATION.
1 ice storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2004Every state in 2004This day in weather historyWarnings in West Virginia, March 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5386879.